Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 71, NWS Midland/Odessa, TX

July 12, 2011Winkler County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 12, 2011, 4:52 PM CDT for Winkler County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2011, 4:52 PM CDT (21:52 UTC)
Expired
Jul 12, 2011, 5:45 PM CDT
In force
53 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 78 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2011-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2011-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1280 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

496 
WUUS54 KMAF 122152
SVRMAF
TXC495-122245-
/O.NEW.KMAF.SV.W.0071.110712T2152Z-110712T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
452 PM CDT TUE JUL 12 2011

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WINKLER COUNTY IN WEST TEXAS...

* UNTIL 545 PM CDT

* AT 448 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  EAST OF KERMIT...MOVING NORTH AT 10 MPH. THIS STORM IS EXPECTED TO
  CROSS STATE HIGHWAY 302 BETWEEN MILE MARKERS 226 AND 236.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  KERMIT...
  THE WINKLER COUNTY SANDHILLS...
  STATE HIGHWAY 302...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3200 10314 3200 10305 3208 10305 3208 10281
      3177 10281 3176 10309
TIME...MOT...LOC 2150Z 175DEG 8KT 3183 10297

$$
1 follow-up statement
797 
WWUS54 KMAF 122238
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
538 PM CDT TUE JUL 12 2011

TXC495-122248-
/O.EXP.KMAF.SV.W.0071.000000T0000Z-110712T2245Z/
WINKLER TX-
538 PM CDT TUE JUL 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WINKLER COUNTY
WILL EXPIRE AT 545 PM CDT...

AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING NEAR KERMIT
HAD WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED
TO EXPIRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER
WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

&&

LAT...LON 3200 10314 3200 10305 3208 10305 3208 10281
      3177 10281 3176 10309
TIME...MOT...LOC 2238Z 175DEG 8KT 3194 10298

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:39 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 12, 2:39 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
239 PM CDT TUE JUL 12 2011

.DISCUSSION...
CONVECTION AGAIN DEVELOPING THIS AFTERNOON MUCH LIKE YESTERDAY...
SCATTERED WEST OF THE PECOS RIVER AND MORE ISOLATED IN THE PERMIAN
BASIN. HOWEVER DESPITE THE DEPARTURE OF THE UPPER LEVEL LOW...
MOISTURE AND TEMPS ARE HIGHER THAN YESTERDAY LEADING TO POSSIBLY
MORE DESTABILIZATION. BEST RAIN CHANCES WILL BE IN THE HIGHER
ELEVATIONS BUT SPREAD LOW CHANCE POPS NORTH AND EAST INTO THE
PERMIAN BASIN MIRRORING THE ENHANCED CU FIELD ON THE LATEST VIS
SATELLITE. THIS ACTIVITY SHOULD CONTINUE FOR A FEW HOURS AFTER
SUNSET DIMINISHING BY MIDNIGHT.

AN UPPER LEVEL RIDGE AXIS WILL GRADUALLY BUILD OVER WEST TEXAS
FROM THE RED RIVER VALLEY KEEPING ADDITIONAL CONVECTION MAINLY
WEST OF THE PECOS WED AND THU. THERE IS GOOD INTER-MODEL AND RUN
TO RUN CONSISTENCY SHOWING THE UPPER LOW THAT MOVED ACROSS
YESTERDAY WILL ROUND THE HIGH CENTERED OVER NORTH TEXAS AND
ACTUALLY MOVE BACK ACROSS THE AREA ON FRIDAY AND SATURDAY. FOR NOW
HAVE LEFT POPS ONLY IN THE MOUNTAINS BUT THIS MAY BE THE NEXT BEST
CHANCE FOR POPS EAST OF THE PECOS RIVER.

THE UPPER HIGH MOVES INTO THE CENTRAL PLAINS OVER THE WEEKEND
ALLOWING TEMPERATURES TO DECREASE EVER SO SLIGHTLY. THIS WILL ALSO
INCREASE THE DEEP EASTERLY FLOW AND DESPITE A DRY FORECAST NEXT
WEEK...THERE WILL PROBABLY BE LOW POPS ADDED AT SOME POINT MAINLY
IN THE MOUNTAINS...BUT PERHAPS IN THE PLAINS AS WELL.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              75 100  74 102  /  30  10  10  10
CARLSBAD NM                74 101  75 103  /  30  30  30  20
DRYDEN TX                  76 101  76 100  /  10  10  10  10
FORT STOCKTON TX           74 100  74  99  /  30  20  20  10
GUADALUPE PASS TX          70  91  68  92  /  50  40  40  30
HOBBS NM                   72 100  71  99  /  30  20  20  10
MARFA TX                   65  92  63  95  /  40  30  30  30
MIDLAND INTL AIRPORT TX    76  99  75 100  /  30  10  10  10
ODESSA TX                  77  99  75 101  /  30  10  10  10
WINK TX                    79 102  76 103  /  30  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44/10
Hazardous weather outlook, Jul 12, 2:04 PM CDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
204 PM CDT TUE JUL 12 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
204 PM CDT TUE JUL 12 2011 /104 PM MDT TUE JUL 12 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT...MAINLY
OVER THE MOUNTAINS OF WEST TEXAS AND SOUTHEAST NEW MEXICO. ANY STORMS
THAT DO DEVELOP WILL BE ACCOMPANIED BY OCCASIONAL LIGHTNING...GUSTY
WINDS TO 35 MPH...AND BRIEF...HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS THROUGH FRIDAY NIGHT...MAINLY
OVER THE MOUNTAINS OF WEST TEXAS AND SOUTHEAST NEW MEXICO. ANY STORMS
THAT DO DEVELOP WILL BE ACCOMPANIED BY OCCASIONAL LIGHTNING...GUSTY
WINDS TO 55 MPH...AND BRIEF...HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Special weather statement, Jul 12, 3:13 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
313 PM CDT TUE JUL 12 2011

TXZ058-075-122045-
PECOS-REEVES COUNTY AND UPPER TRANS PECOS-
313 PM CDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHEASTERN REEVES AND WEST CENTRAL PECOS COUNTIES UNTIL 345 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER WEST CENTRAL PECOS COUNTY
SOUTH OF INTERSTATE 10 AND WEST OF BELDING AT 311 PM CDT...MOVING
NORTH AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SMALL HAIL... WIND GUSTS UP TO 50 MPH... BRIEF HEAVY RAINS...
AND LIGHTNING ARE POSSIBLE WITH THIS STORM.

&&
Special weather statement, Jul 12, 3:45 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
345 PM CDT TUE JUL 12 2011

TXZ058-075-122115-
PECOS-REEVES COUNTY AND UPPER TRANS PECOS-
345 PM CDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EAST CENTRAL REEVES AND NORTHWESTERN PECOS COUNTIES UNTIL
415 PM CDT...

A THUNDERSTORM WITH SMALL HAIL UP TO THE SIZE OF PEAS AND GUSTY
WINDS NEAR 50 MPH WAS LOCATED 14 MILES SOUTH OF COYANOSA JUST NORTH
OF US 285 NEAR MILE MARKER 407 AT 342 PM CDT...MOVING NORTH AT 15
MPH. ANOTHER STRONG THUNDERSTORM PRODUCING SMALL HAIL AND GUSTY
WINDS WAS LOCATED OVER THE PECOS AND REEVES COUNTY LINE ABOUT 5
MILES NORTH OF MILE MARKER 230.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Jul 12, 4:10 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
410 PM CDT TUE JUL 12 2011

TXZ058-067-075-122200-
PECOS-WARD-REEVES COUNTY AND UPPER TRANS PECOS-
410 PM CDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL REEVES...NORTH CENTRAL PECOS AND SOUTH CENTRAL WARD
COUNTIES UNTIL 500 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF COYANOSA AT 408 PM
CDT...MOVING NORTH AT 15 MPH. THIS STORM WILL BE CAPABLE OF
PRODUCING WIND GUSTS NEAR 55 MPH...SMALL HAIL AND BRIEF HEAVY
RAINFALL. LOCATIONS IMPACTED BY THIS STORM INCLUDE COYANOSA AND FARM
TO MARKET ROADS 1776 AND 1927.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Jul 12, 4:35 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
435 PM CDT TUE JUL 12 2011

TXZ060-067-122200-
WARD-WINKLER-
435 PM CDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTH CENTRAL WARD AND WINKLER COUNTIES UNTIL 500 PM CDT...

TWO THUNDERSTORMS WITH SMALL HAIL UP TO THE SIZE OF NICKELS AND
GUSTY WINDS NEAR 50 MPH WERE LOCATED 4 MILES NORTH OF PYOTE AND 9
MILES SOUTHEAST OF KERMIT AT 435 PM CDT...MOVING NORTH AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:28 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Jul 11, 7:40 PM CDTSevere Thunderstorm WarningMAFPecos20 min
Jul 12, 5:38 PM CDTSevere Thunderstorm WarningMAFEctor38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.